This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
In the Questions and Answers section of The Journal (177:95 [July 8] 1961), a letter appears requesting advice about a patient who had "generalized skin reaction with exfoliation after taking quinacrine" in 1942. Since that date he perspires only on the face and neck.Permanent anhidrosis due to destruction of the sweat glands or ducts by atabrine dermatitis was reported in 4 veterans (Schamberg, I. L.: Studies on Post-Atabrine Dermatitis, II. Permanent Anhidrosis, Anhidrotic Asthenia and Prolonged Dermatitis Following Atabrine Dermatitis, J Invest Derm21:279-292 [Nov.] 1953). These patients are compromised by a high environmental temperature as well as by fever, since they are unable to utilize the prime measure for dissipating heat.The physician answering the question advised the use of cortico-steroids. I doubt that they would be of any benefit. The effect of steroids is antiinflammatory. There is no evidence that there is
Schamberg IL. Anhidrosis. JAMA. 1961;178(3):353. doi:10.1001/jama.1961.03040420093027